Abstract Background Immune-related adverse events disrupt immune checkpoint inhibitor therapy and impact quality of life. Peripheral edema is common among patients with cancer, however the causality of peripheral edema can be unclear in the context of multidrug regimens. Methods PubMed/MEDLINE, Embase, and Web of Science were searched to identify phase 3 randomized controlled trials (RCTs) evaluating immune checkpoint inhibitors reporting peripheral edema incidence. The incidence of edema was calculated according to adverse event, immune checkpoint inhibitor, and treatment patterns. A random-effects meta-analysis pooled odds ratios (ORs) of edema incidence between immune checkpoint inhibitor and non–immune checkpoint inhibitor groups. A systematic review characterizing the interventions for immune-related peripheral edema was also conducted. Results From 58 RCTs (22 590 patients), treatment-related peripheral edema (grade 1-5) occurred in 2.80% (n = 195 of 6969) of patients receiving immune checkpoint inhibitor monotherapy, 4.96% (n = 112 of 2257) of patients receiving immune checkpoint inhibitor with chemotherapy, and 8.73% (n = 205 of 2349) of patients receiving immune checkpoint inhibitor with targeted therapy. Meta-analysis showed immune checkpoint inhibitor monotherapy had lower treatment-related peripheral edema incidence compared with chemotherapy (OR = 0.45, 95% CI = 0.27 to 0.73; P = .001, I2 = 69%) with the lowest relative incidence among programmed cell death protein 1 vs chemotherapy (OR = 0.41, 95% CI = 0.23 to 0.73; P = .003) and immune checkpoint inhibitor vs taxane chemotherapy (OR = 0.32, 95% CI = 0.18 to 0.58; P < .001). A systematic review of treatment outcomes for immune-related peripheral edema among 40 patients (19 studies) revealed 82.5% (n = 33 of 40) of cases received glucocorticoid treatment, and immune checkpoint inhibitors were permanently discontinued in 35% (n = 14 of 40). Conclusions Peripheral edema is a rare but potentially serious adverse event associated with immune checkpoint inhibitors. Immune checkpoint inhibitors likely confer less peripheral edema risk than taxane therapy. To avoid unnecessary treatment interruptions, treatment discontinuation requires careful consideration, particularly when edema develops following immune checkpoint inhibitor combination therapy.
Spontaneous subdural haematoma secondary to undiagnosed metastatic gastric adenocarcinoma
A man in his 80s presented with 3 weeks of lower back pain, generalised weakness, poor appetite and intermittent melena, without genitourinary symptoms or recent trauma. CT showed an old L1 compression fracture and new sclerotic lesions in the L3 and L4 vertebrae, as well as mildly enlarged abdominal lymph nodes. 3 days later, he returned to the emergency department with worsening symptoms, including new left hemiparesis. A head CT revealed a right subdural haematoma (SDH) with a midline shift. Despite treatment for disseminated intravascular coagulation, the patient’s condition deteriorated, leading to a suspicion of spontaneous intracranial hypotension. An autopsy revealed disseminated metastatic adenocarcinoma with dura and leptomeningeal metastases, ultimately causing spontaneous SDH and subsequent transtentorial herniation. This case highlights the impact of anchoring bias in clinical decision-making and the importance of early recognition of underlying malignancy as the aetiology of spontaneous SDH in patients presenting with signs and symptoms of metastatic cancer.
Epstein-Barr virus-driven T-cell lymphoma with haemophagocytic lymphohistiocytosis: a life-threatening disorder extending beyond childhood
An 18-year-old previously healthy Filipino male presented with abdominal pain, vomiting, dyspnoea and fever. Initial investigations revealed severe hepatosplenomegaly, pancytopaenia, elevated liver enzymes, coagulopathy and extremely high ferritin levels. Bone marrow biopsy confirmed an abnormal CD8+ T-cell population with haemophagocytosis. Extensive workup was performed, and he was ultimately diagnosed with haemophagocytic lymphohistiocytosis (HLH) secondary to Epstein-Barr virus-positive T-cell lymphoma of childhood (EBV-TCL), a rare and aggressive malignancy. Despite the initiation of modified dexamethasone, methotrexate, ifosfamide, L-asparaginase and etoposide (SMILE) chemotherapy along with high-dose glucocorticoids, the patient did not respond to the treatment and expired. This case underscores the critical importance of early recognition and prompt intervention in EBV-TCL-associated HLH which is a unique condition and a rare entity. The diagnosis of this entity can be particularly challenging, given its rapid progression and high mortality rate. Therefore, timely diagnosis and the initiation of appropriate therapy are essential for improving patient outcomes. General medicine providers play a key role in identifying warning signs to avoid delays in treatment initiation.